MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 0580-1-441
Medical Device Problem Codes Corroded (1131); Material Erosion (1214); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Metal Related Pathology (4530)
Date of Event 11/22/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision took place: revision of an exeter/mitch combination due to elevated cobalt/chromium levels in the patient.
 
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.The mitch trh acetabular system components are oem devices.Stryker orthopaedics is not the legal manufacturer of the mitch devices.However, since this device was used in conjunction with a stryker device they are being listed as associated devices: std mitch trh cp sz 50/56, cat #: mac-9988-5056, lot #: fm059145; mitch trh md hd sz 50-4, cat #: mmh-9988-0450, lot #: fm067775.
 
Additional Manufacturer Narrative
Reported event: an event regarding wear, corrosion, and abnormal ion level involving an exeter stem was reported.Wear and corrosion were confirmed via evaluation of the returned device.Abnormal ion level was not confirmed.Method & results: product evaluation and results: visual inspection: visual inspection of the returned device was performed as part of the material analysis: "on visual examination, material loss and areas of discoloration were observed around the intersection of the neck and trunnion of the stem." material analysis: a material analysis was performed which concluded the following: "review of the exeter v40 stem, catalogue # 0580-1-441, lot code g1660672 was completed using visual examination, stereo microscopy examination and energy dispersive spectroscopy examination.Material loss was observed at the intersection between the neck of the stem and the trunnion, consistent with in-vivo wear, potentially related to the stem trunnion losing taper lock with the head taper.Elemental analysis confirmed the presence of oxygen in the areas with material loss, indicating corrosion.No manufacturing related defects were observed on the device surfaces examined." clinician review: no medical records were received for review with a clinical consultant.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to elevated metal ion levels.A material analysis was performed on the returned device and it concluded the following: "review of the exeter v40 stem, catalogue # 0580-1-441, lot code g1660672 was completed using visual examination, stereo microscopy examination and energy dispersive spectroscopy examination.Material loss was observed at the intersection between the neck of the stem and the trunnion, consistent with in-vivo wear, potentially related to the stem trunnion losing taper lock with the head taper.Elemental analysis confirmed the presence of oxygen in the areas with material loss, indicating corrosion.No manufacturing related defects were observed on the device surfaces examined." the elevated metal ion levels could not be confirmed as no medical records were provided for review.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
EXETER V40 STEM 44MM NO 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15975819
Report Number0002249697-2022-01823
Device Sequence Number6922699
Product Code LPH
UDI-Device Identifier04546540153302
UDI-Public04546540153302
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2011
Device Model Number0580-1-441
Device Catalogue Number0580-1-441
Device Lot NumberG1660672
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/22/2022
Supplement Date Received by Manufacturer04/20/2023
Initial Report FDA Received Date12/14/2022
Supplement Report FDA Received Date05/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age78 YR
Patient SexMale